Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Sinemet

09/25/1998

Question:

My stepfather has basal ganglion type Parkinson's and end stage muscular dystrophy. He's had a trach and feeding tube for nearly two years. When he was on Sinemet it seemed to increase his anxiety and/or increased respiratory distress. The medicine was discontinued because it seemed the adverse reactions outweighed the benefits. Lately, his eyes close involuntarily--tightly, to the point that they have to be "pried" open. Is this a normal sequelae from his disease processes?

Are there any new drugs he might try or would a lower dose of Sinemet help? He first tried the sinemet after getting the trach and was very anxious anyway about his breathing.

Answer:

Not having examined your step-father I cannot offer a specific diagnosis. In general, the kind of symptoms you describe are seen in Parkinson's plus syndromes. These are a number of diseases that resemble idiopathic Parkinson's disease. However, they usually show poor or no response to Sinemet or dopamine agonists. They also have additional features such as certain eye signs, difficulties with maintaining blood pressure or dementia. A neurologist with experience in movement disorders would be able to clarify the diagnosis for you. In terms of treatment, however, there is little to be offered. The eye closure may be due to blepahrospasm. Botulinum toxin injections can be used to relieve this symptom in some cases.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Arif Dalvi, MD
Assistant Professor
College of Medicine
University of Cincinnati